Hail, Decatur
- When
- May 22, 11:39 PM MST to May 23, 11:39 PM MST
- Where
- Decatur County, 11 mi N of Norcatur
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.000, -100.183
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 22, 8:42 PM MST, 2 hours 57 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GOODLAND KS 942 PM MDT THU MAY 22 2003 REFLECTIVITIES ARE INCREASING A BIT JUST TO OUR NORTH...TRAVELING SOUTHEAST. NOSE OF LOW LEVEL JET ENHANCING PRECIP NORTHEAST OF THE AREA. CURRENT THINKING IS THAT AS THE WEAKER ACTIVITY CONTINUES TO MOVE SOUTHEAST IT WILL INTERACT WITH LOW LEVEL JET OVER THE EASTERN HALF OF THE AREA TO REGENERATE SOME SHOWERS AND THUNDERSTORMS. HAVE TRIMMED POPS TO ONLY INCLUDE THE NORTHEAST AND EASTERN ZONES...BASICALLY FROM TRENTON NEBRASKA SOUTHEAST TO HILL CITY KANSAS. WEST OF THIS LINE ONLY EXPECT CLOUDINESS. LATEST ETA BOUNDARY LAYER HUMIDITY AND RUC CEILING/VISIBILITY FORECASTS SUGGEST THAT SOME LOW CLOUDS AND FOG WILL DEVELOP TOWARD SUNRISE AS TEMPS SLOWLY FALL TOWARD THE DEWPOINT TEMP. HAVE INCLUDED ACCORDINGLY. .GLD...NONE. THEDE
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-230600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1038 AM MDT THU MAY 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT LOW LEVEL MOISTURE AND INSTABILITY WILL CONTINUE TO INCREASE ACROSS THE AREA THROUGH TONIGHT. A SURFACE BOUNDARY WILL BECOME DRAPED ACROSS THE AREA THIS AFTERNOON AND EVENING. A SHORTWAVE MOVING IN FROM THE NORTHWEST WILL INTERACT WITH THE BOUNDARY AND INSTABILITY TO PRODUCE SCATTERED THUNDERSTORMS OVER THE AREA THROUGH THE OVERNIGHT HOURS. THE THUNDERSTORMS THAT DEVELOP ALONG AND EAST OF THE COLORADO STATE LINE WILL HAVE A CHANCE TO BECOME SEVERE. THE BIGGEST THREATS FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE SAME PATTERN WILL REMAIN IN PLACE THROUGH SATURDAY. LOW LEVEL MOISTURE WILL CONTINUE TO INCREASE AS SHORTWAVES MOVE ACROSS THE AREA IN NORTHWEST FLOW ALOFT. SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP DURING THE AFTERNOON AND OVERNIGHT HOURS ON FRIDAY AND SATURDAY. THESE STORMS WILL HAVE A CHANCE TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS ONCE AGAIN BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY IN NORTHWEST KANSAS AND SOUTHWEST NEBRASKA DURING THE AFTERNOON AND OVERNIGHT HOURS. BULLER
KSZ001>004-013>016-027>029-041-042-NEZ079>081-230430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 935 PM MDT THU MAY 22 2003 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA... SEVERE THUNDERSTORM WATCH NUMBER 418 HAS BEEN CANCELLED. THERE IS NO LONGER A THREAT OF SEVERE WEATHER IN THE WATCH AREA. JDK
The Goodland radar (KGLD), 148 km away, was scanning. The volume nearest the first event began at 06:40 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352291.